Heavy Snow, Western Passaic
- When
- January 27, 11:00 PM EST
- Where
- Western Passaic forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.034, -74.300 (the zone’s center; the record gives no point)
A cold high pressure ridge extended southeast from James Bay across New England. As the primary low moved northeast toward the Eastern Great Lakes, a secondary low developed off the Mid Atlantic Coast during Tuesday morning, January 27th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A cold high pressure ridge extended southeast from James Bay across New England. As the primary low moved northeast toward the Eastern Great Lakes, a secondary low developed off the Mid Atlantic Coast during Tuesday morning, January 27th. This secondary low rapidly intensified as it moved northeast.A light mixture of snow, sleet, and freezing rain spread north across Northeast NJ during Tuesday afternoon. As the precipitation rate increased during the evening, the mixture changed to a steady snow, which became heavy at times. The Storm Total Snowfall amounts ranged from around 6 to 12 inches. The highest amounts occurred across Western Passaic and Northern Bergen Counties, where less mixing occurred. The lightest amounts occurred across the urban areas of Essex, Hudson, and Union Counties where more mixing occurred.Here are selected snowfall amounts for:Passaic County - from 8.0 inches at Greenwood Lake to 12.2 inches at Bloomingdale.Bergen County - from 6.8 inches at Rivervale to 11.0 inches at Elmwood Park.Essex County - from 6.5 inches at Bloomfield and West Orange to 9.0 inches at South Orange.Hudson County - from 5.5 inches at Kearny to 8.5 inches at Harrison.Union County - from 5.5 inches at Garwood to 8.7 inches at Union Township.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jan 27, 8:50 PM EST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
850 PM EST TUE JAN 27 2004
.SHORT TERM FORECAST UPDATE...AT 01Z...THE SFC LOW PRES SYS WAS
DEVELOPING QUICKLY OFF THE MD COAST...OR ABOUT 195 MILES SOUTH OF
JFK. CONVECTION...ACCOMPANIED BY SOME LIGHTNING STRIKES CONTINUES TO
INCREASE AROUND THE PERIPHERY OF THIS LOW. MULTIPLE BANDS OF HEAVY
SNOW CONTINUE TO DEVELOP EAST OF THE INVERTED TROUGH...WHICH
EXTENDED NW ACROSS EASTERN PA. THE FIRST BAND OF HEAVY
SNOW...PRODUCED RATES BETWEEN 1 AND 2 INCHES PER HOUR...AS REPORTED
BY A SPOTTER FROM HARRISON NJ...WHO MEASURED MORE THAN 1 INCH IN 35
MINUTES. WE ARE IN THE PROCESSING OF NOWCASTING THE SECOND
BAND...MOVING NE ACROSS WESTERN NJ. AS THE SFC LOW CONTINUES TO
INTENSIFY...LOW LEVEL CONVERGENCE WILL INCREASE ALONG THE INVERTED
TROUGH. IM THINKING THAT SNOWFALL RATES UP TO 2 INCHES PER HOUR ARE
POSSIBLE WITH THIS BAND. AT THIS TIME...I PLAN TO HOLD TIGHT WITH
OUR CURRENT STORM TOTAL SNOWFALL AMOUNTS. THE TEXT ZONE FORECASTS
WERE UPDATED FOR THE WEB FORECAST AT A GLANCE...REMOVING FREEZING
RAIN AND SLEET...WHICH ARE ALREADY INCLUDED IN THE GRID FORECAST.
&&
...THIS IS THE 400 PM AREA FORECAST DISCUSSION...
.SHORT TERM (NOW-THU NIGHT)...A WINTER STORM WARNING REMAINS IN
EFFECT THRU TONIGHT.
TONIGHT...LOW PRES OVER THE ERN GREAT LAKES WEAKENS WHILE THE
COASTAL LOW S OF LONG ISLAND DEVELOPS AND HEADS EAST. THE COASTAL
LOW DOESNT DEVELOP QUITE AS RAPIDLY AS IN EARLIER RUNS. THE MAIN
AREA OF STRONG VERT MOTION WILL MOVE ACROSS THE TRI-STATE AREA FROM
00Z TO AROUND 08Z FROM W TO E. THE ETA STILL BRINGS IN SOME ABOVE
FREEZING TEMPS AT 850 MB FOR THIS EVE. THE GFS STAYS COLDER...BUT
NOT BY MUCH. I/LL FCST SNOW...MIXED WITH SLEET THIS EVE...THEN
CHANGING TO ALL SNOW BEFORE MIDNIGHT. I/LL COMPROMISE ON QPF BETWEEN
THE ETA AND GFS. I/LL FCST SNOW AMOUNTS FROM 5 TO 9 OR 10 INCHES
ALONG THE COAST AND 6 TO 10 OR 11 INCHES INLAND. THE SNOW SHOULD
TAPER OFF TO LIGHT SNOW LATE TONIGHT.
WED...THE SURFACE LOW EXITS EAST EARLY...BUT WE MAINTAIN HIGH RH AS
AN UPPER TROF MOVES ACROSS THE LOCAL AREA. I/LL GO ABOVE GUID ON
POPS AND WILL FORECAST LIGHT SNOW LIKELY FOR ALL ZONES...ALTHOUGH
NOT MUCH MORE THAN A DUSTING OR SO EXPECTED.
WED NIGHT/THU...FAIR BUT CHILLY AS A HIGH PRES RIDGE BUILDS S OF THE
LOCAL AREA.
THU NIGHT...LOW PRES APPROACHES FROM THE W BRINGING INCREASING
CLOUDS.
&&
.LONG TERM (FRI-WED)...LONGWAVE TROUGH OVER EASTERN NORTH AMERICA
REMAINS IN PLACE INTO AT LEAST THE FIRST PART OF NEXT MONTH.
PATTERN REMAINS VERY ACTIVE WITH SHORTWAVES AND COLD AIR INVASIONS
THROUGH THE PERIOD. 00Z GFS ENSEMBLE USED FOR THIS ANALYSIS. BASED
ON LAST THREE GFS RUNS, LATEST UKMET AND ECMWF...LOOKING FOR TWO
EVENTS DURING THE 4 TO 7 DAY PERIOD.
FIRST EVENT IS FRIDAY/FRIDAY NIGHT. LOW PATTERN/TRACK...IS MORE
SOUTH ON 12Z GFS...BUT WILL RELY ON MORE OF AN ENSEMBLE SOLUTION TO
BRING IN A MAINLY LIGHT SNOW EVENT. DID KEEP IT RATHER COLD BASED ON
ENSEMBLE GFS MOS AND ENSEMBLE THICKNESS FIELDS. POP WAS UPPED TO
LIKELY BASED ON LACK OF SPREAD IN ENSEMBLES AND COLDNESS OF THE
ATMOSPHERE.
ON SATURDAY...ANOTHER VERY COLD DAY TO END A VERY COLD MONTH OF
JANUARY WITH STRONG NORTHWEST FLOW. THE PCPN IS TAPERED TO
FLURRIES ON SAT AM WITH THE DOWNSLOPE FLOW.
TEMPS AGAIN LOWERED BASED ON ENSEMBLE MOS AND THICKNESS FIELDS.
HIGH PRESSURE ALLOWS FEBRUARY TO START OFF RELATIVELY NICE DAY ON
SUNDAY.
NEXT EVENT IS MONDAY...GRIDS REFLECT ANALYSIS OF COLD COASTAL SYSTEM
FROM THE 00Z GFS AND THE ENSEMBLE MEAN. THE 12Z GFS HAS RESULT IN A
MUCH WARMER SOLUTION...BUT WILL NOT JUMP ON THIS SINGLE
DETERMINISTIC RUN.
&&
.MARINE...WILL KEEP MINIMAL GALE GOING ON THE OCEAN WATERS FOR
FREQUENT 35-KT GUSTS TONIGHT IN E-NE FLOW AS LOW PRESSURE
INTENSIFIES S OF THE COASTAL WATERS. WILL HOWEVER DROP MENTION OF
MINOR TIDAL FLOODING AS DEPARTURES FORECAST TO BE LOWER. BRISK W-NW
FLOW DEVELOPS IN THE WAKE OF THE LOW AND CONTINUES THROUGH FRI...
WITH MINIMAL GALES AGAIN POSSIBLE WED NIGHT AND ESPECIALLY THU IN
ANOTHER SURGE OF COLD AIR ADVECTION.
&&
.AVIATION...SOME SPOTTY -FZDZ PRODUCING VSBYS OF 2SM...OTHERWISE
VSBYS REMAIN VFR. CIGS GENERALLY MVFR IN AND AROUND NYC AND LI...BUT
ARE LOW END VFR ACROSS SOUTHEASTERN CT. WE SHOULD SEE THESE
CONDITIONS PERSIST FOR A FEW HOURS UNTIL FRONT EDGE OF PRECIPITATION
SHIELD STARTS TO OVERSPREAD THE REGION FROM 23-00Z NYC TO 01-02Z
SOUTHEASTERN CT/TWIN FORKS LI. STEADY PRECIPITATION WILL DROP CIGS
AND VSBYS TO IFR OR LOWER. PRECIPITATION WILL BE HEAVIEST FROM ABOUT
02Z-08Z NYC & VCNTY TO 03-10Z SOUTHEASTERN CT. WE SHOULD START TO
SEE IMPROVEMENT FROM WEST TO EAST JUST BEFORE DAYBREAK ON WED...BUT
MVFR CONDITIONS SHOULD PERSIST FOR MUCH OF THE MORNING DUE TO
LEFTOVER LOW CLOUDS AND SCT -SHSN.
WINDS WILL PICK UP AS THE COASTAL LOW STARTS TO INTENSIFY...WITH A
15 TO 20 KT FLOW EXPECTED OVERNIGHT. WIND GUSTS OF UP TO AROUND 25
KT FROM THE NORTHWEST WILL START TO PICK UP WED AFTER DAYBREAK ON
THE BACK SIDE OF THE DEPARTING LOW.
&&
.HYDROLOGY...NO PROBLEMS EXPECTED. NO REAL WARM SPELLS SEEN FOR A
WHILE...SO MELTING/ICE JAM FLOODING THREATS MINIMAL FOR NOW.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING THRU TONIGHT...CTZ005>012.
NJ...WINTER STORM WARNING THRU TONIGHT...NJZ002>006-011.
NY...WINTER STORM WARNING THRU TONIGHT...NYZ067>081.
MARINE...GALE WARNING ON OCEAN...ANZ355-353-350.
SMALL CRAFT ADVISORY LI SOUND AND NY HARBOR...
ANZ335-330-338.
SHORT TERM...MS/WG/GC
PUBLIC...GC
MARINE...WG
AVIATION...RSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 519 AM EST TUE JAN 27 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-281200- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 519 AM EST TUE JAN 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT... SPOTTY LIGHT SNOW WILL AFFECT THE REGION THIS MORNING. LIGHT SNOW IS WILL BECOME MORE WIDESPREAD DURING THE AFTERNOON...ACCUMULATING UP TO AN INCH IN SOME AREAS BY EVENING. DURING THE EVENING HOURS...ESPECIALLY NEAR THE COAST...SLEET WILL MIX IN WITH THE SNOW FOR A TIME. BY ABOUT MIDNIGHT...THE SNOW WILL BECOME HEAVY AT TIMES...WITH SNOWFALL RATES OCCASIONALLY REACHING UP TO 2 INCHES PER HOUR. A GALE WARNING IS IN EFFECT ON THE OCEAN TODAY...WITH SMALL CRAFT ADVISORIES IN EFFECT FOR LONG ISLAND SOUND AND NEW YORK HARBOR. THERE COULD ALSO BE SOME MINOR COASTAL FLOODING DURING THE EVENING HIGH TIDES TONIGHT. .DAYS TWO THROUGH SEVEN... THE SNOW WILL TAPER TO SCATTERED SNOW SHOWERS DURING THE MORNING AND EARLY AFTERNOON...AND THEN END BY EVENING WEDNESDAY. TOTAL ACCUMULATIONS WILL BE IN THE 6 TO 10 INCH RANGE ALONG THE COAST AND 10 TO 14 INCHES INLAND. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION IS REQUESTED FOR SNOWFALL...SLEET AND COASTAL FLOODING REPORTS EFFECTIVE AT 400 PM TODAY. COUNTY SKYWARN COORDINATORS OR THEIR DESIGNEES ARE ENCOURAGED TO ACTIVATE SKYWARN SPOTTER NETS EVERY 3 TO 6 HOURS BEGINNING AT 700 PM TODAY AND CONTINUING INTO WEDNESDAY AFTERNOON...AS CONDITIONS WARRANT. PLEASE EMAIL US YOUR SPOTTER REPORTS THROUGH OUR WEBSITE AT HTTP://WWW.ERH.NOAA.GOV/OKX/REPORT.HTML OR DIRECTLY TO US AT OKX.SPOTTERS@NOAA.GOV. REYNOLDS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 845 PM EST TUE JAN 27 2004 NJZ002>006-011-NYZ067>077-280345- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHERN WESTCHESTER NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHERN WESTCHESTER NY- UNION NJ-WESTERN PASSAIC NJ- 845 PM EST TUE JAN 27 2004 BANDS OF MODERATE TO HEAVY SNOW WILL MOVE NORTHEAST ACROSS NORTHEAST NEW JERSEY...THE NEW YORK CITY METROPOLITAN AREA AND THE LOWER HUDSON VALLEY BETWEEN NOW AND 1045 PM. THESE BANDS ARE CAPABLE OF PRODUCING SNOWFALL RATES OF 1 TO 2 INCHES PER HOUR...WITH NEAR ZERO VISIBILITY AT TIMES. DRIVING CONDITIONS WILL BECOME VERY HAZARDOUS... AND TRAVEL SHOULD BE AVOIDED THIS EVENING UNLESS ABSOLUTELY NECESSARY. A WINTER STORM WARNING REMAINS IN EFFECT THROUGH TONIGHT FOR THE ENTIRE TRI-STATE AREA. GOODMAN
The national radar mosaic for the moment the first event began.
3 heavy snow, 3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381768, 5381769, 5381860, 5381861, 5381862, 5381863.